Hi, I am a 35 year old women who is 300lbs. I had a sleep study last night for Sleep Apnea. The lady told me that I didn't stop breathing or anything but that my heart rate drop really low and it was rather scary. She said to make sure that I ask the doctor to order a EKG. I have had EKG's in the past but they were always while I was awake. The dropping of my heart rate is while I am sleeping. Why would my heart rate drop. Could this be a form of sleep apnea or something else heart related. I am rather worried, I know that my weight had allot to do with my health problems. I am also on blood pressure meds could this effect the heart rate? I was told it would take about three weeks before the doctor would get the sleep test. What should I do in the mean time?
You didn't say how low your heart was during sleep. If it was 40, which is quite low, or more, I'd not worry about it. Generally a resting HR over 35 is not problematic, unless it makes you dizzy/faint when you stand up quickly or otherwise suddenly change your need for oxygen in the blood to muscles .
All blood pressure medications I am aware of are beta blockers and they usually lower both heart rate and blood pressure. I take Metoprolol specifically to lower my heart rate, I suffer from Atrial Fibrillation...which tends to push the HR up. In my case the lowering of my blood pressure isn't needed, and that can be a problem for me, that is m does of Metoprolol is limited mostly by problems high dosage give me by lower my BP too much.
As you confess, loss of weight will help all around. It is hard, like quitting smoking, but both are rewarded by giving better health, and you feel it too.
I am not sure where exactly the levels dropped to. The lady that did my study said that my heart rate had dropped lower then any person she had ever tested and that it was alarming and rather scary. She insisted that I get to the Doctor and see about getting a EKG. I too am on the same medicine for my blood pressure and I had taken a Vicodin that night so I could be comfortable (I have disks that are bulging in my back) so I could lay to fall to sleep. I am wondering if that medicine could have something to do with it as well. I am still waiting to actually hear the test results to the study. All I know is what the lady who did the test told me.
Well it seems to me the lady who gave you the alarming news owes you the data/numbers. You said something about the awaiting the full results, maybe you'll get it then. It seems to me you need that data/result to take along to any follow-up with a doctor, perhaps a cardiologist is best, but a primary care that does EKG work maybe a good start too as s/he may be able to identify problems other than the heart.
Any mediation, other than sleeping pills I suppose, can interfere with sleep, read the full set of possible side-effects that comes with the prescription(s). Then try not to imagine any of them. It seems to me as problematic to read about symptoms and not suddenly think: "maybe".
Vicodin, coupled with your other medications (depending if they were beta blockers), will most definitely lower the heart rate significantly, and that would be reflected while you sleep.
I would be more concerned if your heart rate dropped into the teens (18, 19, etc), or really low 20's, that would indicate a problem, but again, since you're on medications, it's going to be hard to tell what is normal for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.